Hail, Dixon
- When
- March 22, 2:45 PM CST
- Where
- Dixon County, 5.05 mi WNW of Wakefield
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -96.960
A thunderstorm produced large hail near Wakefield in extreme northeast Nebraska during the afternoon of March 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail near Wakefield in extreme northeast Nebraska during the afternoon of March 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 22, 2:15 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT TUE MAR 22 2011 .DISCUSSION... IN THE NEAR TERM...THUNDERSTORMS WITH HAIL ARE A CONSIDERABLE THREAT ACROSS NW IA AND IMMEDIATE ADJACENT AREAS. ML CAPES IN THOSE AREAS ARE NEAR 500 J/KG...WITH PARCELS LIFTING FROM NEAR 850MB. THEREFORE BELIEVE THAT THE STRONG WIND SHEAR BELOW THE 1KM LEVEL WILL NOT BE TAPPED INTO...BUT THERE IS STILL ENOUGH ELEVATED SHEAR AS WITNESSED IN THE TOTAL EFFECTIVE WIND SHEAR FIELD...THAT HAILERS WILL OCCUR ESPECIALLY CONSIDERING THE COLD TEMPERATURES INHIBITING MELTING. THE BEST CHANCES FOR SEVERE HAILERS ARE STILL CLOSELY HELD TO THE SIOUX CITY AREA ITSELF...WHERE WARMING HAS OCCURRED ALLOWING SOME INSTABILITY TO DEVELOP. AFTER EARLY EVENING...THE THUNDERSTORM CONDITIONS SHOULD MOVE OFF TO THE EAST OF OUR FORECAST AREA... LEAVING THE INVERTED TROUGH TO PINWHEEL AROUND OUR NORTHERN AND EASTERN ZONES. SURFACE AND TEMPERATURES ALOFT GET COLD ENOUGH TONIGHT TO LIKELY CAUSE SOME LIGHT ACCUMULATING SNOW ALONG THE HIGHWAY 14 CORRIDOR...WITH LIQUID AMOUNTS RAPIDLY DROPPING OFF SOUTH OF THERE. TROWALING IS BACKING INTO EAST CENTRAL SD THROUGH THE NIGHT...BUT AS IT HEADS SOUTHWARD LATE TONIGHT...THE TROWALING IS PROGGED TO SIGNIFICANTLY WEAKEN. FINALLY FOR TONIGHT...THE WNW WINDS WILL BECOME RATHER BREEZY ACROSS OUR MO RIVER VALLEY COUNTIES WHERE FUNNELING IS LIKELY TO OCCUR. /MJF BY WEDNESDAY MORNING THE UPPER LEVEL LOW WILL BEGIN TO PUSH TO THE EAST OF OUR CWA...WITH A MID LEVEL VORT MAX SWINGING SOUTHWARD ON THE BACKSIDE OF THE LOW. THIS WILL KEEP SOME LINGERING PRECIPITATION ACROSS OUR NORTH AND EAST...AND THERMAL PROFILES WILL BE COLD ENOUGH BY THAT POINT TO SUPPORT SNOW...WITH PERHAPS UP TO AN INCH OF ACCUMULATION IN OUR NORTHERN MOST COUNTIES. EVEN SO...MAY STILL SEE MORE OF A RAIN/SNOW MIX IN OUR FAR SOUTH WHERE SURFACE TEMPERATURES WILL STILL REACH THE UPPER 30S. TEMPERATURES WILL MOVE LITTLE DURING THE DAY WITH COLD AIR ADVECTION AND SLOWLY FALLING 925 MB TEMPERATURES...AND HIGHS WILL ONLY BE AROUND 30 IN THE NORTH TO CLOSE TO 40 IN PORTIONS OF NORTHWESTERN IOWA...THOUGH READINGS MAY FALL A BIT IN OUR NORTH DURING THE DAY. TO AGGRAVATE THE MISERY...WIND CHILLS WILL FEEL LIKE THE TEENS AND 20S WITH NORTHWESTERLY WINDS BLOWING AT 20 TO 30 KTS. DYNAMICS PULL AWAY ON WEDNESDAY NIGHT WITH ANY LIGHT PRECIPITATION ENDING IN OUR NORTHEASTERN ZONES EARLY...THEN DECREASING CLOUDS...WITH DYING WINDS IN A WEAKENING GRADIENT. LOWS WILL DROP INTO THE MID TEENS THROUGH THE HURON/BROOKINGS/MARSHALL CORRIDOR TO THE LOWER 20S ALONG THE SOUTHERN MISSOURI RIVER CORRIDOR. RIDGE OF HIGH PRESSURE SWINGS ACROSS THE NORTHERN PLAINS ON THURSDAY...WITH WINDS TRANSITIONING TO A SOUTHEASTERLY DIRECTION IN OUR WEST BY AFTERNOON AS THE HIGH MOVES EAST. WITH THIS...HIGHS WILL REACH CLOSE TO 40 FROM CHAMBERLAIN TO SIOUX CITY...THOUGH COLD AIR WILL REMAIN ENTRENCHED IN OUR NORTHEAST...WITH HIGHS IN THE UPPER 20S OVER PARTS OF SOUTHWESTERN MINNESOTA. IS NOW LOOKING LIKE A BETTER CHANCE OF PRECIPITATION FOR LATER ON THURSDAY NIGHT AND FRIDAY AS STRONG MIDLEVEL WARM AIR ADVECTION AND ISENTROPIC LIFT OVERSPREAD THE AREA. WHILE TEMPERATURES MAY WARM A TAD ON FRIDAY OVER THURSDAYS HIGHS...WILL GENERALLY BE THE SAME WITH A COOL EASTERLY LOW LEVEL FLOW IN PLACE AND HIGHS MAINLY IN THE 30S. FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK...REMAINING MUCH BELOW NORMAL WITH REGARD TO TEMPERATURES UNDER AN EASTERLY/NORTHEASTERLY LOW LEVEL FLOW THROUGH THE PERIOD...WITH HIGHS IN THE 30S AND LOWS PRIMARILY IN THE 20S. WHILE CANNOT RULE OUT SOME VERY LIGHT PRECIPITATION OVER THE WEEKEND...NO MAJOR SYSTEM IS IN SITE. /JM && .AVIATION... LATEST 12Z MODEL RUNS CONTINUE TO DISPLAY A LOT OF STRATUS POTENTIAL LINGERING NOT ONLY FOR THE REST THIS AFTERNOON...BUT ALSO THROUGH TONIGHT. EXCEPT FOR AROUND THE SIOUX CITY AREA...THE REST OF OUR FORECAST AREA WILL LIKELY SEE A LOT OF IFR TO AREAS OF LIFR CONDITIONS THROUGH LATE THIS AFTERNOON AND INTO THE EVENING. WITH THE SURFACE LOW PASSING TO THE SOUTH OF THIS FORECAST AREA...COOL AIR DRIZZLE IS ALSO THREAT INTO THE EVENING ADDING TO THE VISIBILITY PROBLEMS NORTH OF SIOUX CITY. IN ADDITION...THE STOUT EAST WINDS ALONG AND NORTH OF THE SURFACE INVERTED TROUGH IMPACTING EAST CENTRAL SD AND SW MN THIS AFTERNOON WILL CONTINUE TO SUBISDE AS THE LATE AFTERNOON HOUR PROGRESS. THUNDERSTORMS ARE ALSO A THREAT LATE THIS AFTERNOON AND VERY EARLY EVENING IN NW IA AND IMMEDIATE ADJACENT AREAS. THE PRIMARY THREAT IS HAIL. TONIGHT...GUSTY SURFACE WINDS OF AROUND 25 KNOTS COULD CERTAINLY OCCUR ALONG OUR MISSOURI RIVER VALLEY COUNTIES AFTER MIDNIGHT TONIGHT FROM THE WNW. BETTER MIXING POTENTIAL TONIGHT AS THE WINDS SHIFT TO THE WNW SHOULD GIVE CEILINGS MOSTLY IN THE LOWER END MVFR CATEGORY...WITH POSSIBLY SOME UPPER END IFR. LIGHT SNOW WILL LIKELY OCCUR ALONG THE HIGHWAY 14 CORRIDOR AFTER MIDNIGHT WHICH WILL GIVE IFR TO MVFR VISIBILITIES. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT TUE MAR 22 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1149 AM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM AROUND 3 PM THIS AFTERNOON...LASTING INTO EARLY EVENING. IN NORTHWEST IOWA...SMALL HAIL IS LIKELY WITH THESE THUNDERSTORMS...SOME OF WHICH COULD BE IN SUBSTANTIAL QUANTITIES. IF LOW TOPPED SUPERCELLS CAN DEVELOP...LARGE HAIL TO THE SIZE OF QUARTERS OR HALF DOLLARS ARE ALSO POSSIBLE ALONG AND SOUTH OF A SIOUX CITY TO SPENCER IOWA LINE. ELSEWHERE IN EXTREME EASTERN SOUTH DAKOTA AND IN SOUTHWEST MINNESOTA...ISOLATED THUNDERSTORMS COULD OCCUR WITH SMALL HAIL. FLOODING... FLOODING WILL CONTINUE OVER MUCH OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX RIVER...ROCK RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER FOR MUCH OF THIS WEEK. WIND AND FOG... WINDY CONDITIONS FROM THE EAST...WITH GUSTS OF 30 TO 40 MPH WILL OCCUR NORTH OF A LOW PRESSURE SYSTEM THROUGH EARLY AFTERNOON TUESDAY. AS A SURFACE TROUGH GETS CLOSER TO THIS AREA...THE WINDS WILL THEN DECREASE THROUGH THE MID AND LATE AFTERNOON HOURS. THE WINDIEST AREAS TODAY WILL OCCUR IN EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS SOME THREAT OF SNOW ACCUMULATIONS WITH WEAK SYSTEMS MOVING INTO THE AREA FRIDAY AND SATURDAY. HEAVY SNOW IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM ALONG AND SOUTH OF A SIOUX CITY TO SPENCER IOWA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289724, 289725.